You are here:

Pharmacy/skin peeling on toe

Advertisement


Question
I am using lamsil ( terbinafine hydrochloride 1%) cream on my toe for I believe is a fungus, but there is no itching. I have skin peeling off and on for a long time, it is limited to one toe. but I notice when I am using this cream that my skin peels more, is this the affect of the lamsil fungus cream?

Answer
Dear Tony,
Lamisil isn't known for causing skin peeling as a side effect.  It can cause some stinging and redness, but this is usually temporary.  I suppose if you are extra sensitive this might lead to peeling.  Do you apply a dressing over the toe?  Occlusive dressings or wrappings should be avoided with Lamisil.  Alternatively, the peeling could simply be a symptom of the underlying condition.  The real question here, I think, is whether you should be using Lamisil at all.  Aside from the skin peeling, what you have described here does not sound like a typical fungal infection.  The usually symptoms include intense itching, redness, burning, and scaling of skin etc.  More often than not, the infection affects the interdigital spaces (ie, the webs between toes), and usually leaves this area scaly, cracked and peeling.   Furthermore, one of the advantages of Lamisil over other antifungals is that it produces a more rapid response.  Tony, I'm not sure how long you've been using this product for, but it is usually recommended that if symptoms do not improve (or indeed, if they worsen) after 1-2 weeks of treatment, then you should see your doctor for a more definitive diagnosis.  I am assuming from your question, that you have not seen a physician as yet.  I would recommend stopping the Lamisil and visiting a doctor.  With a proper diagnosis, you will be able to have the proper treatment.  Lamisil can be expensive, and it would seem a total waste if it is not indicated to begin with.

If a fungal infection has been confirmed and you've been using Lamisil on and off for a while, you may need to consider a few other things.  Have you been using the cream strictly as directed.  Fungal infections such as these have a habit of re-emerging if they are inadequately treated or if proper hygienic measures are not taken.  To be successful, Lamisil cream should be used once or twice daily for 7 days even if the symptoms appear to have improved.  Some particularly stubborn cases may even require 2-4 weeks of treatment.  Apply the cream to the affected area and to surrounding healthy skin.  Allow the cream to dry and do not wash the area for 24 hours after applying.  Preventive measures include wearing shower sandals in communal showers, wearing socks (avoid synthetics, cotton is best) and shoes that allow the feet to breathe, and daily washing of the feet. Be sure to dry the feet thoroughly, and keep them as dry as possible at all times (fungus loves warm, moist areas).  Wash hands after touching your feet, and do not share towels (fungal infections are contagious).  

In any case, my advice to you would be to stop using Lamisil and have your toe reviewed by a doctor.  If you are certain that it is the Lamisil which is exacerbating the skin peeling, you may consider using an alternative antifungal cream in the meantime.  Most alternatives usually need to be applied more frequently during the day, and these will need to be continued for a couple weeks after symptoms clear.

Contact dermatitis can be confused for fungal infections, as it presents in a clinically similar fashion .  For example, some people may be allergic to washing detergents, which can be a particular concern if socks are inadequately rinsed.  Or they may be sensitive to synthetic fabrics or a new moisturiser.  I doubt, however, that this is your case as I would expect the entire foot to be affected.   

If your fungal infection has been confirmed AND you are confident that you have been using the cream regularly AND you have been implementing the preventive strategies appropriately, it is important to see your physician for a review.  It is important to not only have your skin condition assessed, but to have a general health check up also.  Tony, I do not know whether you are currently taking any other medications or whether you suffer from other medical conditions.  Conditions such as diabetes often mean infections can be harder to treat.  Medical conditions or drugs which suppress the immune system may also make you more susceptible to infections.  I am not saying this to alarm you.  I just want to ensure that you have all the info.

In summary, Tony, I think it would be best to visit a doctor to get a proper diagnosis.  Only then will you know what treatment is best.
I hope this helps.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.